Hail, Pine
- When
- May 29, 3:50 PM CST
- Where
- Pine County, Askov
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.180, -92.780
A shortwave trough set off strong to occasional severe thunderstorms. The strongest of the storms were located in the Iron Range.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A shortwave trough set off strong to occasional severe thunderstorms. The strongest of the storms were located in the Iron Range.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at May 29, 1:50 PM CST, 2 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
250 PM CDT FRI MAY 29 2009
.DISCUSSION...
SHOWERS/STORMS HAVE INCREASED IN COVERAGE AND INTENSITY OVER THE
PAST HOUR ALONG THE TROUGH IN WESTERN MINNESOTA AND THE RED RIVER VALLEY.
SPC MESO PAGE SHOWS SBCAPE OF 500-1000J/KG OVER THE NORTHWEST
QUARTER OF MN WITH LITTLE CIN. NICE SHORTWAVE WAS DROPPING
SOUTHEAST INTO MANITOBA THIS AFTERNOON...AND IT WILL AID IN
THUNDERSTORM DEVELOPMENT/STRENGTH. THERE IS PLENTY OF SHEAR
PRESENT WITH 0-6KM BULK SHEAR OF 40-50KT. 500MB WINDS OF 50-60KT
EXPECTED THIS EVENING. FREEZING LEVELS ARE QUITE LOW AND RANGE
FROM AROUND 5000FT IN THE ARROWHEAD TO AROUND 7000 FT AROUND
BRAINERD. CHANCES FOR SEVERE STORMS HAVE INCREASED OVER OUR CWA
THIS AFTERNOON AND EVENING...ESPECIALLY THE WESTERN THIRD TO HALF.
LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS.
CAA WILL DEVELOP OVERNIGHT...AND THAT WILL BRING AN END TO THE
STORMS FROM NORTHWEST TO SOUTHEAST. COOLER TEMPS WILL OCCUR
SATURDAY INTO SUNDAY. GUSTY NORTHWEST WINDS WILL OCCUR SATURDAY
WITH GOOD MIXING THROUGH 770-800MB. HUMIDITIES WILL ALSO BE LOW
SATURDAY AFTERNOON...ALONG WITH THE GUSTY WINDS. SATURDAY NIGHT
LOOKS TO BE QUITE COLD...ESPECIALLY IN THE ARROWHEAD AND OVER
PARTS OF NORTHWEST WISCONSIN. WE WILL ISSUE A FREEZE WATCH FOR THE
IRON RANGE...ARROWHEAD...AND SEVERAL OF OUR NORTHWEST WISCONSIN
ZONES. MODELS ARE BRINGING IN CLOUDS LATE SATURDAY NIGHT...AND
THEY MAY AFFECT THE RANGE AND ARROWHEAD...WHICH WOULD KEEP TEMPS
A BIT WARMER. HOWEVER...WE THINK THE THREAT FOR FREEZING TEMPS IS
HIGH ENOUGH TO ISSUE THE WATCH THIS AFTERNOON. OTHER AREAS AROUND
THE WATCH MAY NEED A FROST ADVISORY...AND WE KEPT THE MENTION OF
FROST IN THE GRIDS.
A WARM FRONT WILL LIFT NORTH NEAR OR INTO OUR SOUTHERN ZONES ON
SUNDAY. SHOWERS AND A FEW THUNDERSTORMS WILL OCCUR NORTH OF THE
FRONT...WITH A BETTER CHANCE FOR MORE SEVERE STORMS LATE SUNDAY
AFTERNOON AND SUNDAY EVENING AHEAD OF A COLD FRONT AND ALONG AND
SOUTH OF THE WARM FRONT.
MONDAY SHOULD BE DRY WITH THE FRONT TO OUR SOUTH AND SHORTWAVE
ENERGY RIDING JUST NORTH OF THE INTERNATIONAL BORDER.
&&
.EXTENDED...TUESDAY THROUGH FRIDAY. NO CHANGES TO EXTENDED OTHER THAN
MINOR ADJUSTMENTS TO WIND DIRECTION AND TEMPS. ECM/GFS CONTINUE TO
BE IN GOOD AGREEMENT THAT SFC CANADIAN HIGH BUILDS OVER THE WRN GRT
LKS REGION THROUGH MID WEEK AS SHORT WAVES PASS OVER THE FA IN THE
FAT MID LVL FLOW TUES/WED. UNCERTAINTY REMAINS IN TIMING AND
PLACEMENT OF SHORT WAVES AS WELL AS AVAILABLE MOISTURE FOR ANY
RA/TSTMS SO KEPT FCST DRY ATTM. BLW NORMAL TEMPS ARE EXPECTED AS H85
MB TEMPS STRUGGLE TO GET OUT OF THE SINGLE DIGITS.
&&
.AVIATION.../18Z TAF ISSUANCE/...LIGHT RAIN SHOWERS ASSOCIATED
WITH A WEAK UPPER DISTURBANCE WILL SPREAD EAST OF THE MN TERMINALS
THIS AFTERNOON. A FEW ISOLATED SPRINKLES ARE POSSIBLE AT
KHYR...KDLH...AND KHIB...THOUGH BASES WILL BE VFR.
A MORE SIGNIFICANT DISTURBANCE WILL SPREAD SCTD RW/TRW ACROSS THE TERMINALS
THIS EVENING. AGAIN...EXPECT BASES TO GENERALLY REMAIN ABOVE 5K
WITH JUST SCATTERED CLOUDS BELOW 5K. RECENT MODEL RUNS HAVE BACKED
OFF ON PRECIP AMTS/THUNDERSTORM COVERAGE DUE TO VERY DRY AIR IN
PLACE...THEREFORE RAIN IS NOT EXPECTED TO LAST LONG WITH THIS QUICK
MOVING SYSTEM. AFTER RW/TRW END...WINDS WILL SHIFT BACK TO THE
NORTHWEST AND BECOME GUSTY ON SATURDAY. VFR CONDITIONS WILL
PREVAIL WITH CLEARING SKIES.
&&
POINT TEMPS/POPS...
DLH 43 63 37 57 / 50 10 10 40
INL 35 56 31 62 / 30 10 20 50
BRD 43 66 40 73 / 40 10 10 40
HYR 45 66 30 68 / 50 10 10 30
ASX 43 64 32 62 / 50 10 10 40
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...FREEZE WATCH LATE SATURDAY NIGHT FOR CENTRAL ST. LOUIS-NORTHERN
COOK/NORTHERN LAKE-NORTHERN ST. LOUIS.
WI...FREEZE WATCH LATE SATURDAY NIGHT FOR ASHLAND-BAYFIELD-IRON-PRICE-
SAWYER.
LS...NONE.
MELDE/GRANINGHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 306 PM CDT FRI MAY 29 2009 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-301030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 306 PM CDT FRI MAY 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OR EXPAND LATE THIS AFTERNOON AND EVENING. A FEW OF THE STORMS MAY BECOME SEVERE...ESPECIALLY BETWEEN 4 PM AND 10 PM AND ALONG AND WEST OF LINE FROM AITKIN TO HIBBING TO ELY. LARGE HAIL...AND DAMAGING WINDS WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE FOR FROST SATURDAY NIGHT...WITH A FREEZE POSSIBLE OVER THE IRON RANGE...ARROWHEAD...AND PARTS OF NORTHWEST WISCONSIN. THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY...AND SOME OF THESE STORMS MAY BE SEVERE SUNDAY AFTERNOON AND SUNDAY NIGHT. THE BEST CHANCE FOR SEVERE STORMS WILL BE SOUTH OF A LINE FROM THE BRAINERD LAKES TO WILLOW RIVER TO PARK FALLS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. LSZ121-140>148-301030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 306 PM CDT FRI MAY 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY GUSTY NORTHEAST WINDS WILL DEVELOP SUNDAY...AND LAST INTO SUNDAY EVENING. SMALL CRAFT ADVISORIES MAY BE NEEDED FOR PORTIONS OF THE NEARSHORE WATERS. THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY AND SUNDAY NIGHT. MELDE MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 310 PM CDT FRI MAY 29 2009 MNZ025-033-034-292145- NORTHERN CASS-SOUTHERN CASS-CROW WING- INCLUDING THE CITIES OF...WALKER...PINE RIVER...BRAINERD 310 PM CDT FRI MAY 29 2009 ...STORMS MOVING EAST INTO THE LEECH AND PEQUOT LAKES AREA... THE LEADING EDGE OF A FAST MOVING LINE OF STORMS WILL REACH LOCATIONS ALONG A LINE FROM WESTERN LAKE WINNIBIGOSHISH...SOUTH TO FEDERAL DAM...WABEDO...PINE RIVER...PEQUOT LAKES...AND GULL LAKE BETWEEN 400 PM AND 430 PM. IF YOU ARE OUTDOORS..PREPARE FOR STRONG THUNDERSTORMS WITH CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 30 MPH...AND POSSIBLE SMALL HAIL. GRANING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 411 PM CDT FRI MAY 29 2009 MNZ025-026-033>036-292245- NORTHERN CASS-SOUTHERN ITASCA-SOUTHERN CASS-CROW WING- NORTHERN AITKIN-SOUTHERN AITKIN- INCLUDING THE CITIES OF...WALKER...GRAND RAPIDS...PINE RIVER... BRAINERD...HILL CITY...AITKIN 411 PM CDT FRI MAY 29 2009 ...RAIN AND THUNDERSTORMS MOVING EAST OVER THE CHIPPEWA NATIONAL FOREST... THE LEADING EDGE OF AN AREA OF RAIN...WITH A FEW EMBEDDED THUNDERSTORMS...WILL REACH LOCATIONS ALONG A LINE FROM COLERAINE...SOUTH TO GRAND RAPIDS...HILL CITY...AND PALISDE BETWEEN 430 PM AND 500 PM. IF YOU ARE OUTDOORS..PREPARE FOR BRIEF HEAVY RAIN...OCCASIONAL CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 30 MPH...AND POSSIBLE SMALL HAIL. GRANING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 416 PM CDT FRI MAY 29 2009 MNZ036-038-WIZ006-292200- BURNETT-PINE-SOUTH AITKIN- 416 PM CDT FRI MAY 29 2009 ...STRONG THUNDERSTORM DEVELOPING... AT 413 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 26 MILES NORTH OF HINCKLEY...MOVING SOUTHEAST AT 30 MPH. THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... ARTHYDE... DENHAM... WILLOW RIVER... RUTLEDGE... FINLAYSON... FRIESLAND... SANDSTONE... HENRIETTE... BRUNO... BROOK PARK... ASKOV... HINCKLEY... OTHER STRONG THUNDERSTORMS MAY DEVELOP AND MOVE THROUGH THE AREA THIS AFTERNOON AND EVENING GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. MELDE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 442 PM CDT FRI MAY 29 2009 MNZ010-011-018-019-292245- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN ITASCA-CENTRAL ST. LOUIS- INCLUDING THE CITIES OF...INTERNATIONAL FALLS...ELY...BIGFORK... HIBBING 442 PM CDT FRI MAY 29 2009 ...STRONG THUNDERSTORMS MOVING THROUGH THE AREA... A LINE OF THUNDERSTORMS EXTENDED FROM NEAR LOMAN SOUTH THROUGH BOWSTRING LAKE. THE STORMS WERE MOVING SOUTHEAST...AND WILL AFFECT INTERNATIONAL FALLS...BIG FALLS...CRANE LAKE...LITTLEFORK...AND TOGO. GUSTY WINDS TO 40 MPH...SMALL HAIL...LIGHTNING..AND A PERIOD OF HEAVY RAIN WILL ACCOMPANY THE STORMS. STORMS WILL CONTINUE TO DEVELOP AND MOVE THROUGH THE AREAS THROUGH EARLY EVENING. IF THE STORMS INTENSIFY...WARNINGS MAY BE NEEDED. MELDE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 450 PM CDT FRI MAY 29 2009 MNZ019-026-035-037-300000- CENTRAL ST. LOUIS-SOUTHERN ITASCA-NORTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS- INCLUDING THE CITIES OF...HIBBING...GRAND RAPIDS...HILL CITY... DULUTH...CLOQUET 450 PM CDT FRI MAY 29 2009 ...AREA OF STORMS TRACKING QUICKLY EAST OVER NORTHEAST MINNESOTA... THE LEADING EDGE OF AN AREA OF STORMS WILL REACH LOCATIONS ALONG A LINE FROM HIBBING...SOUTH TO ELMER...FLOODWOOD...BIG SANDY LAKE...AND CROMWELL BY 515 PM. THE TWIN PORTS AREA CAN EXPECT THIS STORM BETWEEN 600 AND 630 PM. IF YOU ARE OUTDOORS...PREPARE NOW FOR A STRONG STORM WITH HEAVY RAIN...OCCASIONAL CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 50 MPH...AND POSSIBLE SMALL HAIL. GRANING
The Duluth radar (KDLH), 85 km away, was scanning. The volume nearest the first event began at 21:52 UTC.
3 hail. Local standard time, as filed.
Dime to quarter size hail fell.
The hail fell in Cherry, MN.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171936, 171938, 171937.